Bruno Courcelle - Unfoldings and coverings of weighted graphs

fi:10486 - Fundamenta Informaticae, July 1, 2023, Volume 189, Issue 1
Unfoldings and coverings of weighted graphsArticle

Authors: Bruno Courcelle

    Coverings of undirected graphs are used in distributed computing, and unfoldings of directed graphs in semantics of programs. We study these two notions from a graph theoretical point of view so as to highlight their similarities, as they are both defined in terms of surjective graph homomorphisms. In particular, universal coverings and complete unfoldings are infinite trees that are regular if the initial graphs are finite. Regularity means that a tree has finitely many subtrees up to isomorphism. Two important theorems have been established by Leighton and Norris for coverings. We prove similar statements for unfoldings. Our study of the difficult proof of Leighton's Theorem lead us to generalize coverings and similarly, unfoldings, by attaching finite or infinite weights to edges of the covered or unfolded graphs. This generalization yields a canonical factorization of the universal covering of any finite graph, that (provably) does not exist without using weights. Introducing infinite weights provides us with finite descriptions of regular trees having nodes of countably infinite degree. We also generalize to weighted graphs and their coverings a classical factorization theorem of their characteristic polynomials.

    Volume: Volume 189, Issue 1
    Published on: July 1, 2023
    Accepted on: May 17, 2023
    Submitted on: December 15, 2022
    Keywords: Computer Science - Logic in Computer Science

    Consultation statistics

    This page has been seen 127 times.
    This article's PDF has been downloaded 94 times.